Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 35, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2016, 8:26 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 8:26 PM MDT (02:26 UTC)
- Expired
- May 29, 2016, 9:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2629 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
402
WUUS55 KBOU 300226
SVRBOU
COC095-115-300315-
/O.NEW.KBOU.SV.W.0035.160530T0226Z-160530T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
826 PM MDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
SEDGWICK COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 915 PM MDT
* AT 825 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
NORTHWEST OF MARKS BUTTE...OR 17 MILES SOUTH OF CHAPPELL...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OVID...SEDGWICK...MARKS BUTTE...SIXTEEN-MILE CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4057 10216 4078 10264 4097 10265 4096 10205
4073 10205
TIME...MOT...LOC 0225Z 299DEG 27KT 4085 10258
HAIL...1.00IN
WIND...60MPH
$$
GIMMESTAD2 follow-up statements
496
WWUS55 KBOU 300247
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
847 PM MDT SUN MAY 29 2016
COC095-115-300315-
/O.CON.KBOU.SV.W.0035.000000T0000Z-160530T0315Z/
PHILLIPS CO-SEDGWICK CO-
847 PM MDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHEASTERN PHILLIPS AND SOUTHERN SEDGWICK COUNTIES...
AT 847 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARKS BUTTE...
OR 16 MILES NORTHWEST OF HOLYOKE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SIXTEEN-MILE CORNER...MARKS BUTTE AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4077 10262 4093 10247 4093 10205 4073 10205
4057 10216
TIME...MOT...LOC 0247Z 307DEG 18KT 4078 10248
HAIL...1.25IN
WIND...60MPH
$$
GIMMESTAD588
WWUS55 KBOU 300319
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
919 PM MDT SUN MAY 29 2016
COC095-115-300326-
/O.EXP.KBOU.SV.W.0035.000000T0000Z-160530T0315Z/
PHILLIPS CO-SEDGWICK CO-
919 PM MDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS AND
SOUTHERN SEDGWICK COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING WAS MOVING SOUTHEAST INTO
NORTHERN PHILLIPS COUNTY AND HAD WEAKENED SLIGHTLY...THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE.
HAIL UP TO ONE HALF INCH IN DIAMETER WAS REPORTED COVERING THE
GROUND 5 MILES SOUTH OF SEDGWICK AT 850 PM.
HAIL UP TO NICKEL SIZE...WIND GUSTS TO 50 MPH...AND TORRENTIAL RAIN
ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES ACROSS PHILLIPS AND
SOUTHEAST SEDGWICK COUNTIES OVER THE NEXT HOUR.
LAT...LON 4077 10262 4093 10247 4093 10205 4073 10205
4057 10216
TIME...MOT...LOC 0315Z 299DEG 27KT 4078 10248
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 PM MDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 29, 3:00 PM MDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 300 PM MDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 223 PM MDT Sun May 29 2016 Isolated to scattered thunderstorm coverage across the cwa through early this evening. The latest HRRR generally shows weak to moderate strength storms...with sfc based capes around 500 j/kg along the Urban Corridor...maybe some higher capes closer to 1000 j/kg across the northeast plains. no severe expected...but a few storms could produce small hail and wind gusts to 45 mph east/southeast of Denver. On Monday...should have better pcpn/tstm coverage in the mountains ahead of a trough axis that stretches fm western Wyoming into western AZ. NAM12 forecast soundings for Denver in the 600-800 j/kg range with 1400 j/kg at Akron. Overall shear not very strong so chance of severe will be low...maybe some strong wind gusts to 60 mph with inverted v profile present. Temperatures on Monday similar to today. .LONG TERM...(Monday night through Sunday) Issued at 223 PM MDT Sun May 29 2016 Models have weak southwesterly flow aloft Monday night into mid day Tuesday before an upper trough pushes across the CWA. The flow aloft is west-northwesterly by Tuesday evening. On Wednesday, weak northwesterly flow aloft cover the forecast area. There is weak QG upward motion for the forecast area Monday night into Tuesday afternoon, then weak downward motion is in place through Wednesday night. The low level pressure and wind fields show a cold front with north-northeasterly flow behind it from 06z to 09z Monday night. After that, east or northeasterly low levels winds are progged for the CWA all of Tuesday and Tuesday night. Southeasterlies are progged on Wednesday...with northern drainage patterns Wednesday night. There is pretty good moisture over the CWA through midnight Tuesday, then moisture decreases significantly. There is some CAPE over the CWA Monday evening, mostly under 1000 j/kg. On Tuesday and Tuesday evening, the only CAPE is over the mountains and foothills. The same goes for Wednesday, with a little bit over the adjacent plains. The lapse rates are pretty steep during the later day periods over the mountains and foothills for sure. The plains are pretty stable on Tuesday with a cooler low level airmass in place. For pops, 20-50%s will do Monday evening. For Tuesday, 30-50%s are good for all but the eastern half of the plains that look too stable. On Wednesday, 10-30%s look good for mostly the mountains and foothills. For temperatures, Tuesday's highs are 3-8 C cooler than Monday's. Wedensday's highs are 1-3 C warmer than Tuesday. For the later days, Thursday through Sunday, upper ridging will dominate through the period with weak flow aloft. Moisture will be lacking on the plains. There will be minor pops for mostly the high country with temperatures a bit above normals. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 223 PM MDT Sun May 29 2016 The main area of thunderstorm is moving to the south and east of Denver this afternoon...but outflow boundaries generated by these cells may still produce an isolated tstm or two in the Denver area until 01z. east/southeasterly winds primarily through this evening before drainage winds kick in late this evening. overall vfr conditions over the next 24 hrs. Conditions on Monday similar to today...but more moisture in the mid levels could amount to stronger outflow winds fm any tstms that develop in the afternoon. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Cooper LONG TERM...RJK AVIATION...Cooper
Hazardous weather outlook, May 29, 10:55 AM MDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1055 AM MDT SUN MAY 29 2016 COZ030>051-300500- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE FOOTHILLS AND PALMER DIVIDE TO THE SOUTHWEST AND WEST OF THE DENVER AREA BY EARLY AFTERNOON AND THEN MOVE ACROSS THE DENVER METRO AREA AND EAST CENTRAL PLAINS OF COLORADO THROUGH REST OF THE AFTERNOON. ANOTHER AREA OF THUNDERSTORMS WILL BE POSSIBLE OVER LARIMER AND WELD COUNTIES BY 3 PM. ISOLATED THUNDERSTORMS WILL PROPAGATE ACROSS THE REMAINDER OF NORTHEAST COLORADO THROUGH THE LATER AFTERNOON AND EARLY EVENING HOURS. A FEW OF THE STRONGER STORMS COULD PRODUCE BRIEF MODERATE TO HEAVY RAIN...FROM A TENTH TO A QUARTER OF AN INCH OF RAINFALL IN 30 MINUTES...SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE OUTLOOK AREA ON MONDAY...MONDAY NIGHT AND TUESDAY. A FEW STORMS ON THE PLAIN ROUGHLY EAST OF A FORT MORGAN-TO-LIMON LINE COULD PRODUCE HAIL AND STRONG GUSTY WINDS LATE ON MONDAY. THUNDERSTORM CHANCES WILL LIKELY DECREASE ON TUESDAY DUE TO COOLER TEMPERATURES AND GREATER CLOUD COVER BEHIND A COLD FRONT. DRY AND WARMER CONDITIONS SHOULD THEN RETURN TO THE AREA LATER IN THE WEEK WITH A STRONG HIGH PRESSURE RIDGE BUILDING IN FROM THE GREAT BASIN. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOP/KOOP
In the hours before
Special weather statement, May 29, 7:55 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
755 PM MDT SUN MAY 29 2016
COZ049-300245-
WASHINGTON COUNTY CO-
755 PM MDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 845 PM MDT...
AT 754 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF BURDETT...OR 15 MILES NORTHEAST OF AKRON...MOVING
EAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LONE STAR AND BURDETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4035 10280 4008 10279 4025 10315 4043 10313
4044 10278 4035 10278
TIME...MOT...LOC 0154Z 274DEG 9KT 4033 10302
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:55 PM MDT | Special Weather Statement | BOU | Washington | 50 min |
| May 29, 9:13 PM MDT | Special Weather Statement | BOU | Phillips | 62 min |
| May 30, 12:49 PM MDT | Special Weather Statement | BOU | Weld | 41 min |
| May 30, 1:10 PM MDT | Special Weather Statement | BOU | Denver | 35 min |
| May 30, 2:11 PM MDT | Tornado Warning | BOU | Logan | 34 min |
| May 30, 3:38 PM MDT | Special Weather Statement | BOU | Logan | 22 min |
| May 30, 4:03 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.